MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; CLIP APPLIER, MEDIUM-LARGE

INTUITIVE SURGICAL, INC SINGLE-SITE; CLIP APPLIER, MEDIUM-LARGE
Model Number 478053-04
Medical Device Problem Codes Detachment of Device or Device Component (2907); Difficult to Open or Close (2921)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/15/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A return material authorization (rma) has been issued and intuitive surgical, inc.(isi) has requested to have the medium-large clip applier instrument be returned for evaluation; however, the instrument has not yet been received as of the date of this report.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the product is returned and evaluated and/or if additional information is received.Based on the current provided information, this complaint is considered a reportable event due to the following conclusion: it was alleged that the medium-large clip applier was not able to apply the clips on the tissue and the clip fell into the patient.The clip was retrieved during the same procedure with no patient injury.At this time, it is unknown what caused the incident to occur.
 
Event or Problem Description
It was reported that during a da vinci-assisted cholecystectomy surgical procedure, the customer manipulated the medium-large clip applier instrument but was not able to apply the clips on the tissue.The clip fell into the patient¿s cavity and was retrieved during the same procedure.The procedure was completed with a backup instrument of different kind.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the instrument was inspected prior to use with no abnormality.During the procedure, the surgeon could not apply the weck hem-o-lok medium-large ligating clip on the vessel, so the clip fell into the patient.The issue occurred as soon as the customer started to use the instrument.It was not related to clip opening after closure of the clip.The vessel or tissue bundle was less than the specified diameter suggested in the instructions for use (ifu) (13mm).The clip was retrieved during same procedure and confirmed with visual inspection.Additional surgical procedure and post-operative tests were not performed.The instrument did not collide with any other instruments or other hard material.Upon final removal of the instrument, the wrist was straightened, and the surgical staff did not feel any resistance upon removal of the instrument through the cannula.Both instrument and cannula had no other damage after the event occurred.The patient had no injury or harm and has not returned to the hospital due to experiencing any post-surgical complications related to retaining a foreign object.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting the clipping failure and that the clip fell into the patient, an investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis and the medium-large clip applier instrument was analyzed.Failure analysis investigations confirmed the customer reported complaint and found the primary finding of a failed functional clip test to be related to the customer reported complaint.The clip applier instrument failed the clip test due to misapplication of the clip (e.G., the instrument passes engagement and able to retain clip through engagement but cannot apply the clip).An additional observation not reported by site was that this instrument¿s grip tips were not moving intuitively, i.E.They were not following the master tool manipulator (mtm) input commands smoothly.More precisely, the instrument motion was imprecise (normal but non-exact).The complaint regarding clipping failure was confirmed by failure analysis, which indicates that the device did contribute to the customer reported issue.The probable root cause of loss of functionality to apply a clip is attributed to either a damaged grip cable or misaligned grips.

Brand Name
SINGLE-SITE
Common Device Name
CLIP APPLIER, MEDIUM-LARGE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16169793
Report Number2955842-2023-10083
Device Sequence Number8557712
Product Code NAY
UDI-Device Identifier00886874113585
UDI-Public(01)00886874113585(10)K10220418
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 12/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number478053-04
Device Catalogue Number478053
Device Lot NumberK10220418 0004
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/15/2022
Supplement Date Received by Manufacturer01/27/2023
Initial Report FDA Received Date01/14/2023
Supplement Report FDA Received Date02/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/13/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown